Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 19, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 2, 2004, 5:25 PM MDT for Baca County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2004, 5:25 PM MDT (23:25 UTC)
- Expired
- Jun 2, 2004, 6:30 PM MDT
- In force
- 65 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Baca County, CO
The radar
The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 2:20 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
558
WUUS55 KPUB 022325
SVRPUB
COC009-030030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
525 PM MDT WED JUN 2 2004
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BACA COUNTY IN SOUTHEAST COLORADO
* UNTIL 630 PM MDT
* AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 27 MILES NORTHWEST OF SPRINGFIELD...AND WAS
MOVING SOUTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED WILL BE...
SPRINGFIELD BY 610 PM MDT
VILAS BY 630 PM MDT
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. THIS IS A
DANGEROUS THUNDERSTORM WHICH COULD INTENSIFY QUICKLY AND PRODUCE A
TORNADO WITH LITTLE WARNING GET IN A STURDY STRUCTURE AWAY FROM
WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN
OFFER THE BEST PROTECTION.
LAT...LON 3764 10276 3764 10307 3746 10306 3718 10249
3741 10230
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:50 PM MDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jun 2, 1:50 PM MDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 150 PM MDT WED JUN 2 2004 .SHORT TERM... (TONIGHT AND THURSDAY) CURRENTLY...SHOWERS AND STORMS BEGINNING TO FORM AND MOVE OFF OF TH EASTERN MOUNTAINS...WHILE MOIST EASTERLY FLOW MOVES INTO THE EASTERN COLORADO PLAINS. OUTFLOW BOUNDARY FROM CONVECTION IN KANSAS EARLIER TODAY MAY BECOME FOCUS FOR SEVERE STORMS IN FAR EAST PLAINS IN THE NEXT FEW HOURS. WILL LEAVE CURRENT FORECAST AS IS...WITH ISOLATED SEVERE MENTIONED FOR EVENING HOURS ON THE PLAINS...AS CAPES RUNNING A FEW HUNDRED NEAR MTNS WITH LAPS GIVING CAPES OVER 1000 IN SOUTHEASTERN PLAINS. BULK 0-6KM SHEAR 35-55KTS WILL SUPPORT SUPERCELLS... PARTICULARLY IN BACA/PROWERS/BENT COUNTIES IF THEY CAN GET INITIATED. RIDGE SHIFTS OVERHEAD FOR TOMORROW...MID LEVELS WARM TO 14-16C WITH DRYLINE SETTING UP SOMEWHERE ON THE EASTERN PLAINS. THINK RIDGE AXIS AND WARMING WILL KEEP CONVECTION FROM STARTING UNTIL AFTERNOON HOURS. CAPES THEN BECOME A LITTLE BETTER THAN TODAY OUT EAST...MAINLY 1000-1500 J/KG...LAPSE RATES 9C/KM AND BULK SHEAR 30-40KTS. MODELS BRING S/W ACROSS AREA DURING PEAK HEATING...SO THINK CELLS WILL AGAIN INITIATE ACROSS EASTERN MTNS/PIKES PEAK AREA THEN MOVE SOUTHEAST INTO MORE UNSTABLE AIR FOR LATE AFTERNOON/EVENING. KC .LONG TERM... (THURSDAY NIGHT THROUGH WEDNESDAY) ...POTENTIAL CRITICAL FIRE WEATHER CONCERNS OVER THE SAN JUANS/SAN LUIS VALLEY ON FRIDAY... THURSDAY NIGHT...LINGERING CONVECTION THROUGH THE EVENING ON THE PLAINS...WITH ACTIVITY ENDING BY 06Z AS DRIER PUSHES SLOWLY EASTWARD AWAY FROM THE MTNS. FRIDAY...AIR MASS DRIES OUT OVER THE MOUNTAINS...BUT WITH ONLY MODERATE WINDS ALOFT MOIST AIR IS ABLE TO REMAIN OVER THE FAR ERN PLAINS IN THE AFTERNOON. KEPT THE ISOLATED POPS OVER THE ERN MTS AND PLAINS...COULD SEE SOME SEVERE OVER THE FAR EAST IF STORMS ARE ABLE TO OVERCOME INCREASING MID-LEVEL CAP. REMOVED POPS OVER THE SAN LUIS VALLEY AND AREAS TO THE WEST AS BOTH THE ETA AND GFS PROG A DEEP LAYER OF DRY AIR OVER THE AREA. RH AND HAINES INDICES ARE IN THE CRITICAL RANGE OVER MOST MTS AND WRN VALLEYS...WINDS WILL BE THE ONE FACTOR THAT MAY NOT REACH FIRE WEATHER HIGHLIGHT CRITERIA... THOUGH THEY WILL BE CLOSE. SATURDAY...MODELS HAVE BACKED OFF SLIGHTLY ON STRENGTH AND TIMING OF THE COLD FRONTAL PASSAGE OVER THE PLAINS...THOUGH IT STILL APPEARS SOME SORT OF BOUNDARY WILL DROP SOUTH THROUGH THE AREA DURING THE DAY. LEFT THE LOW POPS IN PLACE...BUT NUDGED MAX TEMPS UP JUST SLIGHTLY AS INCOMING AIR MASS LOOKS A LITTLE WARMER. SUNDAY...SURFACE RIDGE OVER THE CENTRAL PLAINS KEEPS MOIST SELY FLOW GOING OVER THE ERN MTS AND PLAINS. DESPITE THE MOISTURE...12Z GFS SHOWS LITTLE IN THE WAY OF PRECIP OVER THE AREA...LIKELY DUE TO INCREASING MID LEVEL TEMPS CAPPING ANY CONVECTION. STILL THINK THERE WILL BE A SLIGHT CHANCE FOR STORMS OVER THE ERN MTS...WITH ACTIVITY DRIFTING OVER THE PLAINS BY EVENING. CURRENT GRIDS HAVE THIS SCENARIO IN MIND AND WILL LEAVE ALONE FOR NOW. MONDAY THROUGH WEDNESDAY...KEPT THE DRY AND WARM FORECAST GOING FOR BOTH MONDAY AND TUESDAY WITH DRY SWLY FLOW ALOFT INCREASING AHEAD OF STRONG UPPER TROUGH IN THE PACIFIC NORTHWEST. WILL LIKELY HAVE TO DEAL WITH SOME FIRE WEATHER CONCERNS BOTH DAYS WITH INCREASING WINDS AND LOW RH. SUPPOSE WE COULD GET SOME ISOLATED -TSRA OVER THE FAR EAST ALONG THE DRYLINE...BUT CHANCES LOOK TOO LOW AT THIS POINT TO ADD TO THE FCST. FRONT DROPS SOUTH ACROSS THE AREA LATE TUES AS UPPER TROUGH LIFTS OUT...WITH SLIGHTLY COOLER MAX TEMPS FOR WED. GFS SHOWS LITTLE IN THE WAY OF POST FRONTAL UPSLOPE FLOW...SO WILL CONTINUE THE DRY FCST. --PETERSEN && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 2, 6:15 AM MDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 615 AM MDT WED JUN 2 2004 COZ058>089-093>099-031300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 615 AM MDT WED JUN 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. FROM LATER THIS AFTERNOON...ESPECIALLY AFTER 4 PM INTO THE EVENING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE PROJECTED TO DEVELOP ACROSS SOUTHEAST COLORADO. FROM THE I-25 CORRIDOR INTO THE SOUTHEAST PLAINS...ONE OR TWO THUNDERSTORMS COULD BECOME SEVERE FROM LATER THIS AFTERNOON INTO THIS EVENING...CAPABLE OF PRODUCING HAIL AROUND 1 INCH IN DIAMETER FOR A TIME AS WELL AS GUSTY WINDS...CLOUD TO GROUND LIGHTNING AND PERIODS OF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A POTENTIAL FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SUNDAY. THIS WOULD BE MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT FROM ANY STORM WOULD BE CLOUD TO GROUND LIGHTNING...HAIL...AND LOCALLY GUSTY WINDS. ALSO...ON EACH DAY...THERE COULD BE THE POTENTIAL FOR ISOLATED DRY THUNDERSTORMS PRODUCING A FEW LIGHTNING STRIKES MAINLY ACROSS THE MOUNTAINS AND HIGH VALLEYS...ESPECIALLY ON THURSDAY AND FRIDAY. THIS WILL BE COUPLED WITH MUCH ABOVE AVERAGE TEMPERATURES... LOW DAYTIME HUMIDITY LEVELS...AN UNSTABLE ATMOSPHERE...AND LOCALLY GUSTY WINDS WHICH COULD LEAD TO CRITICAL FIRE WEATHER CONCERNS GIVEN THE RELATIVELY DRY FUEL CONDITIONS IN THESE AREAS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Jun 2, 3:25 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL 8 SSW STONINGTON 37.19N 102.24W
06/02/2004 1.25 INCH BACA CO PUBLIC
&&
WFFLocal storm report, Jun 2, 3:52 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
352 PM MDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 21 E CAMPO 37.10N 102.20W
06/02/2004 1.75 INCH BACA CO TRAINED SPOTTER
&&
WFFThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 2:42 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 63 min |
| Jun 2, 3:44 PM MDT | Tornado Warning | PUB | Baca | 46 min |
| Jun 2, 4:50 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 55 min |
| Jun 2, 5:46 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 59 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.